Skip to Main Content

Case history

Image not available. A 57–year-old man with chemotherapy refractory small-cell lung cancer presented acutely 2 weeks after his second treatment with combination immunotherapy (anti-programmed cell death protein 1 [PD-1] and anti-cytotoxic T lymphocyte-associated protein 4 [CTLA-4] antibodies). He had a 2 day history of severe abdominal pain and diarrhoea occurring 3–4 times per day. He was tachycardic with a pulse rate of 115 beats/min and a blood pressure of 180/90 mmHg. On examination he had a distended abdomen with hyperactive bowel sounds but no focal tenderness, guarding or other evidence of peritonism.

Blood tests on admission showed neutrophilia (14.86 × 109/ml), acute renal injury (creatinine 165 μmol/l, from baseline 107 μmol/l), elevated C-reactive protein (CRP, 1162 nmol/l) and lactate (4.1 mmol/l). Blood pH and bicarbonate were within normal limits. He was producing large volume stool (type 7 on Bristol Stool Chart) with no blood, which was negative for Clostridium difficile toxin, and subsequently negative on microscopy and culture. CT showed dilated, fluid-filled small bowel, mucosal non-enhancement in a jejunal segment, Pneumatosis intestinalis (Figure 11.1A, triangles) and gas in the liver (Figure 11.1A, arrow), consistent with ischaemia.

In the absence of peritonism he was managed non-surgically on the intensive care unit with fluid resuscitation, intravenous methylprednisolone (2 mg/kg per day), antibiotics, and patient-controlled analgesia. His symptoms improved dramatically, with concomitant improvement in his blood tests (although CRP climbed to a maximum of 2276 nmol/l 36 h after admission). Repeat CT after 4 days demonstrated complete resolution of the abnormalities (Figure 11.1B). Given the rapid improvement, the ischaemic changes probably represent transient hypoperfusion from colitis leading to hypovolaemia.

How should this patient be managed and investigated initially?

What is the differential diagnosis?

What is the incidence of colitis on immune checkpoint inhibitor (ICPI) therapy?

What is the role of endoscopy?

How should the severity of colitis be assessed?

Figure 11.1

(A) CT on admission; (B) CT after 4 days of steroids showing complete resolution of previously seen abnormalities.

How should this patient be managed and investigated initially?

Patients with immunotherapy-related colitis may be very unwell. Initial management should be immediate assessment of the airway, breathing and, in particular, circulation, together with appropriate fluid resuscitation. A full blood count should be performed to look for anaemia and neutrophilia, along with biochemical profiles for renal injury, electrolyte imbalance and any concomitant hepatitis. Of note, 37% of patients receiving combination immunotherapy develop an immune-related adverse event (irAE) affecting more than one organ.1

CRP should be assessed, although any elevation may be relatively non-specific in this situation, and amylase also measured because autoimmune pancreatitis may cause similar symptoms and co-present with colitis. If the patient is unwell, elevated lactate suggests poor tissue perfusion, the development of metabolic acidosis or the development of sepsis, potentially resulting from ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.